Alert archive / Iowa / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 14, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jun 24, 2023, 5:16 PM CDT for Fayette County, Iowa. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 24, 2023, 5:16 PM CDT (22:16 UTC)
- Expired
- Jun 24, 2023, 6:15 PM CDT
- In force
- 59 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Fayette County, IA
The radar
The La Crosse radar (KARX), 119 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 24, 1:35 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.3 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2269 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 2:50 PM CDT, 2 hours 26 minutes earlier.
Area forecast discussion, Jun 24, 2:50 PM CDT, 2 hours 26 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 250 PM CDT Sat Jun 24 2023 .DISCUSSION...(This evening through Saturday) Issued at 245 PM CDT Sat Jun 24 2023 Key Messages: - Thunderstorms increasing this afternoon and tonight. Severe storm probability highest in parts of northeast Iowa and southeast Minnesota (5 to 20%). - Multiple rounds of storms - Locally heavy rain possible where storms repeat over the same area. - Landspout potential Sunday Overview: The morning WSR-88D radar mosaic was quite active with a decaying mesoscale convective complex moving out of the Missouri River Valley into parts of Minnesota and Iowa. The northern end of the convection quickly dropped off with warming cloud tops, however the southern end was more persistent through mid morning closer to the instability and the edge of the cap. Numerous wind reports were noted across southeast SD/southwest MN/northwest IA with 65mph wind reports as late as 650am in Florence MN (Lyon Co.). Since then, the winds have decreased with more recent gusts 15 to 30 mph with pockets of 30 to 50 mph. At 19Z...Convection was increasing across central Iowa. Water vapor satellite imagery and heights showed a large closed low over the Dakotas into Montana with diffluent flow into MN/IA/MO. The latest surface map shows an outflow boundary has pushed through northern Iowa with cooling from the rain. South of this area, temperature have warmed into the 90s across southern Iowa with dewpoints in the 60s and 70s. Surface low pressure was located north of Aberdeen with another local minimum near central Iowa. Winds are shifting to the southwest over southeast Nebraska with dewpoints in the 50s and 60s out west. Severe thunderstorm potential this afternoon and evening- shower/storm chances continue overnight into Sunday: Through Sunday night, the closed 500mb low will track toward western Minnesota and then into Wisconsin Sunday. Multiple rounds of showers and thunderstorms are forecast as the closed low makes its way across the region. Severe storms are possible through this evening. The 18Z SBCAPE axis of 2000-3500 J/kg axis was located over western IA into southern Iowa south and west of the outflow boundary. Through 00Z...this instability axis if forecast to expand east through central Iowa into southern Minnesota with recovery heating and the warm front lifting northeast. 0-6km bulk shear of 40 to 55kt over parts of central IA is forecast to continue. Precipitable water values ranged from 1 to 1.6" across Iowa with steep mid and low level lapse rates in place. 0-1 SRH of 100-250 m2/s2. The shortwave trough energy rotating around the closed low this afternoon will tap into the increase in moisture transport and instability with showers and thunderstorms becoming more numerous through the afternoon. The short term models are a little slow with the afternoon convection as storms have increased over the last hour over central Iowa. The latest HRRR/RAP continue to show these storms becoming more widespread across Iowa and southeast Minnesota...crossing the Mississippi by 22Z. Thunderstorms continue to increase through 00Z then begin to shift eastward...with a decrease in coverage by 04Z as this first batch of storms exits the area. Additional storms develop around 06Z and push east overnight. Scattered showers and storms develop again Sunday diminishing diurnally Sunday night. A tornado watch has been issued for a large part of central Iowa where convection is surface based and near the warm front. The DMX 0-1 SRH from the VWP was 218m2/s2. The HRRR/RAP track the more favorable tornado threat south of the area. There are some hints at more of a line (QLCS) setting up in DVN's area for southeast IA. Large hail and damaging winds appears to be a greater threat in the ARX forecast area with initial long hodographs and elevated CAPE, however if the storms manage to become surface-based into the early evening hours where the hodographs show increasing helicity or if there are interactions with other storms a tornado cannot be ruled out. The severe weather threat decreases as we move from southwest to northeast across the forecast area; out of the instability axis. Overnight, the instability axis shifts east of the Mississippi River, however MUCAPE looks limited Sunday afternoon. Heavy downpours are likely with the storms and where storms repeat over the same area. Precipitable water values push 1.5 inches, which combined with warm cloud depths of 4K+, may result in some areas getting a solid soaking. HREF (24.12Z) guidance 6-hour PMM/mean/max values of 1"/0.5"/2" exhibiting the wide spread in individual high resolution deterministic guidance. Resultant 24-hour localized probability matched mean values push 2-2.5" as sporadic maxima near 4.0" in spots. With the lack of rainfall recently, 3hr flash flood guidance is at least 2.5 to 3.5". Some of the dry soils may exhibit hydrophobic behaviors resulting in increased runoff in higher precipitation rates. Something to keep an eye on within the heavier storms especially within more susceptible areas in hilly terrain along the Mississippi River. Although, any soil saturation today will help decrease soil hydrophobia, hopefully limiting extent. Of note later tonight into Sunday, the non-supercell tornado parameter does start to increase after 09Z and the NAM from 18Z onward from 1 to 4. Typically a value of 1 or more should be watched. This will be something that will need to be assessed with future forecast updates.. Through the new work week, ensemble (GEFS/EPS 24.12) and cluster (24.00Z) guidance suggests building mid to upper level heights into midweek with potential ridge running waves providing disagreeable precipitation chances. Precipitation chances and agreement increases towards the end of the work week as an upper level trough digs south from central Canada meeting a lobe of increased low level theta e originating from the Gulf of Mexico. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1242 PM CDT Sat Jun 24 2023 We continue to monitor showers as they weaken over KRST southeast MN and move into a less favorable environment for storms. Where storms exited this morning in western Iowa and parts of southern MN, recovery is expected with thunderstorms re-developing and lifting northeast. Showers and thunderstorms are expected to affect both TAF sites mid to late afternoon into the evening. The coverage looks to peak 22-02Z although the sites may be affected an hour or two earlier and later with more isolated coverage. Gusty winds and hail will be possible with these storms and initially will include variable winds with the TSRA mention. Additional showers and isolated storms will be possible overnight and Sunday. MVFR/spotty IFR ceilings possible with the storms and again MVFR/IFR conditions could develop overnight into Sunday morning. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && DISCUSSION...Zapotocny/JAR AVIATION...Zapotocny
Hazardous weather outlook, Jun 24, 3:40 AM CDT, 13 hours 36 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 340 AM CDT Sat Jun 24 2023 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-251245- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 340 AM CDT Sat Jun 24 2023 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Thunderstorms are expected (80-90% chance), mainly this afternoon and evening, across the entire forecast area. There is a 20% risk that some of these storms become severe, mainly across southeast Minnesota and northeast Iowa. The main threat with these storms would be large hail, but one cannot rule out damaging winds, an isolated tornado, and torrential rainfall. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is a very low risk for a few brief landspout tornadoes Sunday midday and early afternoon across central and southern Wisconsin. The risk for non-severe thunderstorms lingers in the forecast for Sunday and Monday afternoon. Additional storms are possible from late Wednesday into Friday, but it is too early to discern any severe weather threat. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed for a time this afternoon and evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. KDS
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 6:25 PM CDT | Areal Flood Advisory | ARX | Fayette | 3 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.